Thunderstorm Wind, Polk
- When
- September 28, 2:40 PM EST
- Where
- Polk County, Turtletown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 35.133, -84.350
Numerous trees and power lines were reported down across the eastern half of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Numerous trees and power lines were reported down across the eastern half of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 28, 2:02 PM EST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 302 PM EDT THU SEP 28 2006 .DISCUSSION...LINE OF THUNDERSTORMS WITH SOME SEVERE MOVING THROUGH THE AREA AT THIS TIME AND SHOULD CLEAR THE FORECAST AREA BY 6 PM. THESE THUNDERSTORMS ARE IN ADVANCE OF A COLD FRONT WHICH IS MOVING INTO WEST TENNESSEE AND WILL MOVE THROUGH TONIGHT. SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE POSSIBLE BEHIND THE PRE-FRONTAL SQUALL LINE AND BEFORE THE FRONTAL PASSAGE. FRIDAY SHOULD SEE A RETURN OF HIGH PRESSURE AND COOLER TEMPERATURES. THESE COOLER TEMPS WILL BE SHORT LIVED WITH TEMPERATURES CLIMBING BACK INTO THE 70S OVER MUCH OF THE AREA BY SATURDAY. IN THE LONGER TERM ANOTHER FRONTAL SYSTEM WILL APPROACH THE REGION SATURDAY NIGHT INTO SUNDAY WITH AN INCREASED CHANCE OF PRECIPITATION. HIGH PRESSURE AND NICE WEATHER WILL RETURN AGAIN UNTIL AROUND THE WEDNESDAY TIME FRAME FOR THE NEXT UPPER LEVEL DISTRUBANCE POSSIBLY IMPACTS THE REGION. .LONG TERM... && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 46 69 45 75 / 20 10 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 48 68 45 73 / 30 10 10 10 OAK RIDGE, TN 46 68 44 73 / 30 10 10 10 TRI CITIES AIRPORT, TN 46 64 37 70 / 50 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && HW/GH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 1214 PM EDT THU SEP 28 2006 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-291000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 1214 PM EDT (1114 AM CDT) THU SEP 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA TODAY...BRINGING SHOWERS AND THUNDERSTORMS TO THE REGION. THERE IS A RISK THAT A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON...WITH THE POSSIBILITY OF DAMAGING WINDS...HAIL AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED THIS AFTERNOON. GH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 230 PM EDT THU SEP 28 2006 TNZ072-085>087-099>102-281945- BLOUNT SMOKY MOUNTAINS-BRADLEY-EAST POLK-HAMILTON-MCMINN-NORTHWEST MONROE-SOUTHEAST MONROE-WEST POLK- 230 PM EDT THU SEP 28 2006 ...STRONG THUNDERSTORMS WILL AFFECT BLOUNT...BRADLEY...HAMILTON...MCMINN...MONROE AND POLK COUNTIES... AT 225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF SWEETWATER TO CHATTANOOGA....MOVING EAST AT 30 MPH. PEOPLE IN BRADLEY...MCMINN...MONROE...POLK...SOUTHERN BLOUNT AND SOUTHERN HAMILTON COUNTIES...INCLUDING THE CIT IES OF HARRISON... CHATTANOOGA...ATHENS...CHARLESTON...MADISONVILLE...CLEVELAND...ETOWAH AND BENTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG 4 S CLINTON 36.03N 84.13W
09/28/2006 ANDERSON TN LAW ENFORCEMENT
ONE TREE AND SEVERAL POWER LINES DOWN NEAR CLAXTON.
REPORTED BY DISPATCH.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM HAIL 1 S KINGSPORT 36.52N 82.56W
09/28/2006 E1.75 INCH SULLIVAN TN TRAINED SPOTTER
GOLFBALL SIZE HAIL AT SULLIVAN GARDENS. REPORTED BY
SPOTTER.
&&
GRCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 258 PM EDT THU SEP 28 2006 TNZ040-041-073-074-281945- COCKE SMOKY MOUNTAINS-NORTH SEVIER-NORTHWEST COCKE-SEVIER SMOKY MOUNTAINS- 258 PM EDT THU SEP 28 2006 ...STRONG THUNDERSTORMS WILL AFFECT COCKE AND SEVIER COUNTIES... AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEVIERVILLE TO 12 MILES SOUTHWEST OF GATLINBURG....MOVING EAST AT 50 MPH. PEOPLE IN COCKE AND NORTHERN SEVIER COUNTIES...INCLUDING THE CITIES OF PIGEON FORGE AND NEWPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE AND SOUTHWEST VIRGINIA. DGS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
329 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG BULLS GAP 36.26N 83.08W
09/28/2006 HAWKINS TN LAW ENFORCEMENT
4 TREES DOWN AT MOORESBURG. 6 TREES DOWN AT BULLS GAP.
HAIL DEPTH OF ONE AND ONE HALF INCHES AT
ROGERSVILLE...SIZE UNKNOWN. REPORTED BY DISPATCH.
0305 PM HAIL BRISTOL VA 36.61N 82.17W
09/28/2006 E1.25 INCH CITY OF BRISTOL VA TRAINED SPOTTER
HALF DOLLAR SIZE HAIL IN THE CITY OF BRISTOL, VA.
REPORTED BY SPOTTER.
0321 PM HAIL ELIZABETHTON 36.34N 82.23W
09/28/2006 E1.00 INCH CARTER TN TRAINED SPOTTER
QUARTER SIZE HAIL AT ELIZABETHTON. REPORTED BY SPOTTER.
&&
GRCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
338 PM EDT THU SEP 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 2 S ELIZABETHTON 36.31N 82.23W
09/28/2006 CARTER TN TRAINED SPOTTER
SEVERAL TREES AND POWER LINES DOWN NEAR ELIZABETHTON.
REPORTED BY SPOTTER.
&&
GRCThe Knoxville radar (KMRX), 143 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, September 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530736.